Atorvastatin: Hi, I was prescribed this... - British Heart Fou...

British Heart Foundation

29,641 members19,394 posts

Atorvastatin

bee2 profile image

Hi, I was prescribed this again two weeks ago. I was given in last year after a HA but had side effects. The dose has been halved to 10mg to start but my arms are aching as are my pinkie and finger next to it on right hand. Has anyone else had this and any suggestions to a better statin ?

18 Replies

Hi Bee I have had quite bad side effects from Atorvastatin, Rosuvastatin and Simvastatin. I now take Pravastatin and I have side effects of peripheral neuropathy in my feet (they are numb to my calves). Given that the side effects of the others were so bad I really cannot have them. So whilst this is bad I can tolerate it as I have Familial Hypercholestraemia and need to keep it low following a heart attack last year. However I am trying to reduce my cholesterol as much as possible with diet so I can go on a lower dose. It’s a nuisance!! So why not ask your GP if you can try others. It’s just about trial and error under supervision of your GP. Hope you get sorted soon. Take care Zena

bee2 profile image
bee2 in reply to Zena166

Thanks Zena, my cholesterol is seemingly normal but I'm told its safer after 3 HA to be on it. Just that now its confusing as I get arm pain from vasospasms so trying to differentiate. Will see if it settles down x

Rosei profile image
Rosei in reply to bee2

All the Cholesterol tests I had over the years, I was told I had more HDL than LDL so didn't need a statin. Then I had an HA and I was put on Atorvastin amongst other drugs, a month later I became quite poorly with vomiting, a blood test showed that there was a problem with my liver, the station was removed and my liver eventually returned to normal, I was put on 10mg of statin but a blood test a month later showed liver damage again. Now I've been told never to take a statin again.

bee2 profile image
bee2 in reply to Rosei

I have only been on it a few weeks but think it might also be affecting my kidneys. It seems all my problems seem to have arose from medication!

The health Improvements from a Mediterranean diet in the PREDIMED study are far better than any medication, reducing the glycaemic load, eating oily fish, olive oil and nuts.

The official figures from MHRA are that statins prevent 450 heart, stroke or mortality events in 10,000. That's 4.5%. All the fantastic higher percentages claimed are relative percentages, where the numerators are divided and the denominators forgotten. Unless you know the absolute figures, completely misleading.

MichaelJH profile image
MichaelJHHeart Star

Besides lowering cholesterol statins also stabilise plaque. I had major problems with Simvastatin but not Atorvastatin. You need to work with your GP to find the right one for you.

bee2 profile image
bee2 in reply to MichaelJH

I had Simvastatin in the past too. I have an appointment with GP in two weeks so will keep trying till then, though info sheet says to contact GP if you have muscle pain.

There are a number of statins. Muscle/joint pain is a much reported side effect of most of them but not everyone suffers the same symptoms on each of them. So, the advice is to switch to different statins until you find the one that suits you best. I take Atorvastatin without any issues, my wife takes simvastatin again without issue.

Good morning

I was on those statins, had aching in the morning in legs and back, they changed them to rosuvastatin, no problems since and you can take them anytime during the day, i take mine at 11 am, how this helps

Best regards

Hi Bee, I was first on Simvastatin and had terrible side effects similar to what you are experiencing now. I was then changed to Atorvastatin and the same side effects appeared after about two years. This seems to be quite common among friends who are on statins. A friend was then changed to Rosuvastatin which, I believe, is more expensive than the other statins I mentioned. Anyway those of us at the same surgery and who were having side-effects were also changed and we have been side-effect free. Worth a try. Anne

Thank you I will ask GP if I can try Rosuvastatin as it seems to work for a few on here. ☺

I’m on a massive dose of atorvastatin (80mg) since a mild NSTEMI in March. I take CoQ10 so maybe that helps, but I really havent had any side effects, Except maybe feeling a little queasy first couple weeks. But I’m not sure if it was the statin or the anti platelet cocktail of plavix and baby aspirin.

bee2 profile image
bee2 in reply to kc1953

That's a high dose. They did want me to work up to 40mg but I had problems with them before and couldn't remember what. My usual GP was on holiday and to young trainee I saw wasn't much help.

AlibaliM profile image
AlibaliM in reply to bee2

I too was initially prescribed Atorvastatin at 80mg. I could not tolerate the side effects of them, which was chest and shoulder blade pain. I’ve tried reducing to 10mg. No improvement. Tried Simvastatin, same side effects. Currently on nothing but have an appointment next week with cardiologist to discuss my meds.

hi I started taking Atorvastatin at the end of last year, within a month I had tingling in my feet and my little toes became numb, I stopped taking it for a couple of months and my feet felt 'normal' again, my doctor didn't think it was the statin causing the problem so tried Atorvastatin again and within the month had the same problem with my feet, so I have stopped taking statins at the moment but the tingling and numbness has remained so I am guessing it has caused permanent damage, I am waiting now for an appointment with a neurologist.....

It seems to be my fingers mostly I have to keep them straight or they go into cramps. My knee is a bit painful too and slight ankle swelling. I hate the fact these things are supposes to help you but the price is to make you feel worse.

I've been taking them for the last 7weeks after a HA , I'm on 80mg a day which I considered to be high , only side effect for me is heartburn but manage that with gavaston , I'm concerned the high dose will effect my kidneys but told I need it , I'm going through the process of seeing if I've got Familiar Hypercholestraemia..

I'm on 80mg Atorvastatin, and have been for 5 years nearly (familial hypercholesteraemia and 3 HA). Haven't had any side effects from them and controlling my cholesterol really well.

You may also like...